Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 210, NWS Tucson, AZ

September 23, 2022Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 23, 2022, 4:24 PM MST for Pima County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2022, 4:24 PM MST (23:24 UTC)
Expired
Sep 23, 2022, 5:15 PM MST
In force
51 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:35 PM MST, 49 minutes earlier.

Area forecast discussion, Sep 23, 3:35 PM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
335 PM MST Fri Sep 23 2022

.SYNOPSIS...Storms will become more isolated Saturday before
mostly dry conditions return Sunday. Early next week rain chances
return mainly to the White Mountains. Temperatures will be a few
degrees above normal.

&&

.DISCUSSION...Storm coverage is less compared to past days,
however the typical strong storm or two is meandering around this
afternoon. With little steering flow, motion and development will
be erratic into early evening. Storms wane after sundown.

As the weekend progresses the ridge over Texas begins to build
further west thanks to troughing over the eastern part of the U.S.
Saturday we begin to lose moisture as the flow becomes less
favorable for moisture transport. However there will be enough
moisture in place for isolated to scattered storm coverage. The
best chances for storms will be along the international border and
the White Mountains. Sunday PWAT values decrease to around normal
for this time of year as ridging dominates the Southwest. Could
still be an isolated storm or two along the international border
and the White Mountains, but chances are low thanks to reduced
moisture and the high being almost directly overhead.

Early next week lingering moisture could lead to isolated storms
in the White Mountains. High pressure will still be in place so
any storms that do form won't be very strong. By the middle of the
week ensembles bring a trough through the Pacific northwest. This
weakens the ridge over the Southwest a little and with PWAT
values around normal could lead to isolated storm coverage.

&&

.AVIATION...Valid through 25/00z.
ISO/SCT TSRA/SHRA possible into at least early evening. Gradually
clears overnight. More ISO TSRA/SHRA expected tomorrow, but less
coverage compared to past days. NW SFC winds generally light and
less than 12 kts tomorrow. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Storm coverage decreases this weekend. Early next
week storm coverage will be confined mainly to the White
Mountains. 20 foot winds will remain less than 15 kts this week
favoring the west to northwest each afternoon through the weekend.
Above normal temperatures are expected into next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 23, 3:40 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
340 PM MST Fri Sep 23 2022

AZZ507-508-513-232330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
340 PM MST Fri Sep 23 2022

...A strong thunderstorm will impact portions of south central
Cochise County through 430 PM MST...

At 339 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles east of Tombstone, or 19 miles north of Bisbee, moving
southeast at 5 to 10 mph.

HAZARD...Winds in excess of 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bisbee, Tombstone, Naco, Pearce-Sunsites, Elfrida and McNeal.

This includes the following highways...
 Route 80 between mile markers 317 and 325, between mile markers 328
and 332, and between mile markers 335 and 354.
 Route 92 between mile markers 351 and 355.
 Route 191 between mile markers 12 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3171 11009 3194 10984 3156 10958 3133 10980
      3134 10994 3135 10994
TIME...MOT...LOC 2239Z 322DEG 9KT 3169 10986

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

WJM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 5:31 PM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 22, 5:36 PM MSTFlash Flood Warning Considerable damage threatTWCCochise114 min
Sep 22, 5:52 PM MSTSevere Thunderstorm WarningTWCPima38 min
Sep 22, 6:01 PM MSTFlash Flood WarningTWCPima3 hr
Sep 22, 6:04 PM MSTSevere Thunderstorm WarningTWCPima26 min
Sep 22, 6:12 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Sep 22, 7:33 PM MSTSevere Thunderstorm WarningTWCPima42 min
Sep 22, 8:04 PM MSTFlash Flood WarningTWCPima3 hr
Sep 22, 9:17 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Sep 22, 10:20 PM MSTAreal Flood WarningTWCPima12 hr
Sep 23, 3:06 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz22 min
Sep 23, 3:40 PM MSTSpecial Weather StatementTWCCochise50 min
Sep 23, 3:44 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Sep 23, 4:27 PM MSTAreal Flood AdvisoryTWCPima2 hr
Sep 23, 4:36 PM MSTFlash Flood Warning Considerable damage threatTWCPima114 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.